A woman in her 50s with a history of hypertension and alcohol abuse presented to the emergency department with 4 episodes of syncope in the preceding 24 hours. She denied prodromal symptoms of chest pain, dyspnea, palpitations or presyncope. Her medications included perindopril, metoprolol, and a magnesium supplement. On examination, her blood pressure was 121/79 mm Hg, heart rate was 65 bpm, and her respiratory rate was 24 breaths/min. She was afebrile and had normal oxygen saturations on room air. A 12-lead electrocardiogram (ECG) was obtained (Figure 1).
Chew DS, Rezazadeh S, Miller RJ. Recurrent Syncope in the Emergency Department: A Lethal Cause Not for the Faint Hearted. JAMA Intern Med. 2017;177(6):874–876. doi:10.1001/jamainternmed.2017.0580
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: